Alert archive / Wyoming / High Wind Watches in 2019
High Wind Watch 39, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Dec 18, 2019, 1:11 AM MST for 4 counties in Wyoming. It took effect at Dec 19, 2019, 5:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 18, 2019, 1:11 AM MST (08:11 UTC)
- In effect from
- Dec 19, 2019, 5:00 AM MST
- Expired
- Dec 19, 2019, 1:30 AM MST
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 8.2 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1869 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
501 WWUS75 KCYS 180811 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 111 AM MST Wed Dec 18 2019 ...PERIODS OF STRONG WINDS WILL CONTINUE IN THE WIND PRONE AREAS OF SOUTHEAST WYOMING ACROSS THE I-25 BORDEAUX AREA BETWEEN CHUGWATER AND WHEATLAND THROUGH THIS MORNING... ...STRONG WINDS RETURN THURSDAY AND FRIDAY FOR THE WIND PRONE AREAS OF SOUTHEAST WYOMING... WYZ106-190000- /O.NEW.KCYS.HW.A.0039.191219T1200Z-191220T1800Z/ /O.CON.KCYS.HW.W.0047.000000T0000Z-191218T1800Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 111 AM MST Wed Dec 18 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... ...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY MORNING... The National Weather Service in Cheyenne has issued a High Wind Watch, which is in effect from late tonight through Friday morning. * TIMING...High Wind Warning through 11 AM this morning. Strong winds expected to pick up again Thursday morning and persist through Friday morning. * WINDS...West to southwest 35 to 45 MPH with gusts to 65 MPH. * IMPACTS...Mainly to transportation. Travel will be hazardous for light weight and high profile vehicles, including camping and tractor trailers. There will be an elevated blow over risk along Interstate 25 near Bordeaux between Chugwater and Wheatland. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ WYZ110-116-117-190000- /O.NEW.KCYS.HW.A.0039.191219T1200Z-191220T1800Z/ North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 111 AM MST Wed Dec 18 2019 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING... The National Weather Service in Cheyenne has issued a High Wind Watch, which is in effect from late tonight through Friday morning. * TIMING...5 AM Thursday through 11 AM Friday. * WINDS...West to southwest 35 to 45 MPH with gusts to 65 MPH. * IMPACTS...Mainly to transportation. Travel will be hazardous for light weight and high profile vehicles, including camping and tractor trailers. There will be an elevated blow over risk along Interstate 80 over the summit between Cheyenne and Laramie as well as Interstate 80 between Arlington and Elk Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
4 follow-up statements
231 WWUS75 KCYS 181735 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 1035 AM MST Wed Dec 18 2019 ...STRONG WINDS WILL CONTINUE ALONG INTERSTATE 25 BETWEEN CHUGWATER AND WHEATLAND THROUGH EARLY AFTERNOON... ...STRONG WINDS RETURN THURSDAY AND FRIDAY FOR THE WIND PRONE AREAS OF SOUTHEAST WYOMING... WYZ106-190145- /O.EXT.KCYS.HW.W.0047.000000T0000Z-191218T2100Z/ /O.CON.KCYS.HW.A.0039.191219T1200Z-191220T1800Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 1035 AM MST Wed Dec 18 2019 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 2 PM MST THIS AFTERNOON... ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING... * TIMING...Until 2 PM MST this afternoon. A second round of strong winds is likely from early Thursday morning through Friday. * WINDS...West to southwest 40 to 50 MPH with gusts to 65 MPH. * IMPACTS...Mainly to transportation. Travel will be hazardous for light weight and high profile vehicles, including camping and tractor trailers. There will be an elevated blow over risk along Interstate 25 near Bordeaux between Chugwater and Wheatland. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ WYZ110-116-117-190145- /O.CON.KCYS.HW.A.0039.191219T1200Z-191220T1800Z/ North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 1035 AM MST Wed Dec 18 2019 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING... * TIMING...5 AM Thursday through 11 AM MST Friday. * WINDS...West to southwest 35 to 45 MPH with gusts to 65 MPH. * IMPACTS...Mainly to transportation. Travel will be hazardous for light weight and high profile vehicles, including camping and tractor trailers. There will be an elevated blow over risk along Interstate 80 over the summit between Cheyenne and Laramie as well as Interstate 80 between Arlington and Elk Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
971 WWUS75 KCYS 182052 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 152 PM MST Wed Dec 18 2019 ...HIGH SUSTAINED WINDS WILL CONTINUE ALONG INTERSTATE 25 BETWEEN CHUGWATER AND WHEATLAND THROUGH LATE AFTERNOON... ...STRONG WINDS RETURN THURSDAY AND FRIDAY FOR THE WIND PRONE AREAS OF SOUTHEAST WYOMING... WYZ106-190500- /O.EXT.KCYS.HW.W.0047.000000T0000Z-191219T0000Z/ /O.EXT.KCYS.HW.A.0039.191219T1200Z-191221T0600Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 152 PM MST Wed Dec 18 2019 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... ...HIGH WIND WATCH NOW IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY EVENING... * TIMING...Until 5 PM MST this afternoon. Periods of strong winds will also be possible from Thursday morning through Friday evening. * WINDS...West to southwest 35 to 45 MPH with occasional gusts to 60 MPH. * IMPACTS...Mainly to transportation. Travel will be hazardous for light weight and high profile vehicles, including camping and tractor trailers. There will be an elevated blow over risk along Interstate 25 near Bordeaux between Chugwater and Wheatland. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ WYZ110-116-117-190500- /O.EXT.KCYS.HW.A.0039.191219T1200Z-191221T0600Z/ North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 152 PM MST Wed Dec 18 2019 ...HIGH WIND WATCH NOW IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY EVENING... * TIMING...Periods of strong winds are possible from Thursday morning through Friday evening. * WINDS...West to southwest 35 to 45 MPH with occasional gusts to 60 MPH. * IMPACTS...Mainly to transportation. Travel will be hazardous for light weight and high profile vehicles, including camping and tractor trailers. There will be an elevated blow over risk along Interstate 80 over the summit between Cheyenne and Laramie as well as Interstate 80 between Arlington and Elk Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ CLH
653 WWUS75 KCYS 182356 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 456 PM MST Wed Dec 18 2019 ...HIGH SUSTAINED WINDS ALONG INTERSTATE 25 BETWEEN CHUGWATER AND WHEATLAND HAVE BRIEFLY WEAKENED LATE THIS AFTERNOON... ...STRONG WINDS RETURN THURSDAY AND FRIDAY FOR THE WIND PRONE AREAS OF SOUTHEAST WYOMING... WYZ106-191200- /O.EXP.KCYS.HW.W.0047.000000T0000Z-191219T0000Z/ /O.CON.KCYS.HW.A.0039.191219T1200Z-191221T0600Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 456 PM MST Wed Dec 18 2019 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY EVENING... ...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON... * TIMING...Periods of strong winds are possible from Thursday morning through Friday evening. * WINDS...West to southwest 35 to 45 MPH with occasional gusts to 60 MPH. * IMPACTS...Mainly to transportation. Travel will be hazardous for light weight and high profile vehicles, including camping and tractor trailers. There will be an elevated blow over risk along Interstate 25 near Bordeaux between Chugwater and Wheatland. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ WYZ110-116-117-191200- /O.CON.KCYS.HW.A.0039.191219T1200Z-191221T0600Z/ North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 456 PM MST Wed Dec 18 2019 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY EVENING... * TIMING...Periods of strong winds are possible from Thursday morning through Friday evening. * WINDS...West to southwest 35 to 45 MPH with occasional gusts to 60 MPH. * IMPACTS...Mainly to transportation. Travel will be hazardous for light weight and high profile vehicles, including camping and tractor trailers. There will be an elevated blow over risk along Interstate 80 over the summit between Cheyenne and Laramie as well as Interstate 80 between Arlington and Elk Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ Brothers
675 WWUS75 KCYS 190830 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 130 AM MST Thu Dec 19 2019 ...STRONG WINDS RETURN TO SOUTHEAST WYOMING WIND PRONE AREAS OF SOUTHEAST WYOMING... WYZ106-200000- /O.UPG.KCYS.HW.A.0039.191219T1200Z-191221T0600Z/ /O.NEW.KCYS.HW.W.0048.191219T1500Z-191221T0600Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 130 AM MST Thu Dec 19 2019 ...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 11 PM MST FRIDAY... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from 8 AM this morning to 11 PM MST Friday. The High Wind Watch is no longer in effect. * TIMING...Periods of strong winds are likely this morning. After a brief lull in wind speeds this afternoon...strong winds expected to return this evening through through Friday evening. * WINDS...West to southwest 35 to 45 MPH with occasional gusts to 65 MPH. * IMPACTS...Mainly to transportation. Travel will be hazardous for light weight and high profile vehicles, including camping and tractor trailers. There will be an elevated blow over risk along Interstate 25 near Bordeaux between Chugwater and Wheatland. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ110-116-117-200000- /O.UPG.KCYS.HW.A.0039.191219T1200Z-191221T0600Z/ /O.NEW.KCYS.HW.W.0048.191220T0000Z-191221T0000Z/ North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 130 AM MST Thu Dec 19 2019 ...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM MST FRIDAY... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from 5 PM this afternoon to 5 PM MST Friday. The High Wind Watch is no longer in effect. * TIMING...Periods of strong winds are possible late afternoon today through late Friday afternoon. * WINDS...West to southwest 35 to 45 MPH with occasional gusts to 65 MPH. * IMPACTS...Mainly to transportation. Travel will be hazardous for light weight and high profile vehicles, including camping and tractor trailers. There will be an elevated blow over risk along Interstate 80 over the summit between Cheyenne and Laramie as well as Interstate 80 between Arlington and Elk Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Dec 17, 10:22 PM MST, 2 hours 49 minutes earlier.
Area forecast discussion, Dec 17, 10:22 PM MST, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1022 PM MST Tue Dec 17 2019 .UPDATE... Issued at 515 PM MST Tue Dec 17 2019 Wind gusts over the South Laramie Range Foothills have decreased to 30-40 MPH late this afternoon with recent model guidance suggesting winds will continue to decrease through tonight in this zone. Therefore, the High Wind Warning for Forecast Zone 117 was allowed to expire at 5 PM MST. High Wind Warning remains in effect through 11 AM MST Wednesday for Forecast Zone 106 including the Bordeaux wind gap along I-25 between Chugwater and Wheatland. && .SHORT TERM...(This evening through Thursday) Issued at 224 PM MST Tue Dec 17 2019 The warming trend continues today as temperatures finally warm into the mid to upper 30s east of the Laramie Range and into the 20s to the west. Updated the High Wind Warning about 30 minutes ago to drop two of the four zones included in the Warning; the two zones still experiencing strong winds are the southern Laramie foothills, which includes the I-80 Summit, and the Bordeaux area along I-25 between Wheatland and Chugwater. While we expect the foothills zone to drop as expected around 5 PM this evening, the Bordeaux area will continue to howl, through 11 AM Wednesday. Please see the Warning for further details. Wind and warming temperatures are the main story for the next few days as conditions remain dry. Temperatures will make a leap into the 40s and low 50s east of the Laramie Range, 30s west, tomorrow as breezy conditions continue and the axis of the ridge aloft passes directly over the High Plains and adjacent High Terrain. Tomorrow will be the region's lull in winds as they pick up again on Thursday. This wind event will likely be more widespread. Winds in this latest round were driven by a tight surface pressure gradient and a strong warm nose aloft as the ridge of high pressure moved into the region. This next round, expected to begin Thursday morning and continue through Saturday, will be driven by large scale and strong subsidence with 60-70 mph winds at the 300 mb level translating down to the surface. At this time, this pattern looks more favorable for areas along and east of the Laramie Range than west of it, and more widespread, but will leave it to the next shift to pull the trigger on any watches or warnings to avoid any potential confusion with what has already been issued. Thursday's winds will be accompanied by a upper level disturbance that will bring temperatures down temporarily. Increasing clouds will also be expected with this disturbance. .LONG TERM...(Wednesday through Monday) Issued at 303 AM MST Tue Dec 17 2019 Wednesday morning, winds are expected to be back to near normal for most areas expect Bordeaux. Here, gap flow is still expected to be strong. Considered extending the High Wind Warning but currently do not have the confidence in timing or frequency of the strongest winds to do so. Much of the day will be sunny with temperatures warmer thanks to westerly downslope winds. Highs in the low 50s are expected for most as the stubborn cold air is finally flushed out. Skies will begin to cloud up later in the day ahead of an advancing upper level shortwave trough. This trough is expected to enter from the southwest late Wednesday and early Thursday. It should however remain mostly dry. Jet energy aloft will begin to increase surface winds and strong surface gradients are expected to develop early Thursday. Widespread gusty winds are expected and wind headlines will likely be needed once the current set is expired. The rest of the week and through the weekend looks warm with little chance for precipitation. Upper level ridging will be the driving force through the long term period until christmas eve when southwesterly flow develops. This will drive a Storm system into the intermountain west and will bring some precipitation chances through the holiday. Not many details are available at this time but snow is a possibility with the more active pattern. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1020 PM MST Tue Dec 17 2019 VFR. Wind gusts to 25 knots at Rawlins, Laramie, Cheyenne, Alliance and Sidney from 15Z to 01Z. && .FIRE WEATHER... Issued at 224 PM MST Tue Dec 17 2019 Low fire weather concerns over the next few days due to significant snow cover. High winds are likely through the next few days and any burns across exposed land may experience erratic behavior with gusty winds. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...High Wind Warning until 11 AM MST Wednesday for WYZ106. NE...None. && UPDATE...MB SHORT TERM...AB LONG TERM...AL AVIATION...RUBIN FIRE WEATHER...AB
Hazardous weather outlook, Dec 17, 2:56 PM MST, 10 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 256 PM MST Tue Dec 17 2019 WYZ106-116-182200- Central Laramie Range and Southwest Platte County- South Laramie Range- 256 PM MST Tue Dec 17 2019 This hazardous weather outlook is for portions of southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Gusty winds will continue through this afternoon. Strong gusts to 65 mph will be possible. Winds along I-25 near Bordeaux between Chugwater and Wheatland will continue to gust overnight and through Wednesday morning. Use caution if you are traveling. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Strong winds will be possible again Thursday and Friday but the probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Dec 18, 1:06 AM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
106 AM MST WED DEC 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 AM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
12/18/2019 M58 MPH PLATTE WY MESONET
WYDOT SENSOR REPORTED MULTIPLE GUSTS TO 58
MPH OVER A 6 MINUTE PERIOD. NEARLY 1 HOUR OF
SUSTAINED 40 MPH WINDS AS WELL.
&&
ADLLocal storm report, Dec 18, 1:07 AM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
107 AM MST WED DEC 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM NON-TSTM WND GST 16 NW WHEATLAND 42.20N 105.21W
12/18/2019 M63 MPH PLATTE WY MESONET
MESONET STATION EW8763 WHEATLAND.
&&
ADLNearby
High Wind Watches in Wyoming, 2019Every high wind watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.